Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 29, 2022, 8:09 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 21 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2022, 8:09 PM CDT (01:09 UTC)
- Expired
- Apr 29, 2022, 8:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Pottawatomie County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 21 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 8:09 PM CDT | TORNADO | 1 S Wamego, KS | |
| Apr 29, 8:10 PM CDT | TSTM WND DMG | 2 Sw Wamego, KS | DAMAGE TO RAILROAD SIGNS, RAILROAD SIGNS IMPALED INTO TREES. POSSIBLY CAUSED BY A TORNADO. |
| Apr 29, 8:10 PM CDT | TSTM WND DMG | 2 Sw Wamego, KS | RAILROAD SIGNS DAMAGED AND IMPALED INTO TREES. POSSIBLY CAUSED BY A TORNADO. |
| Apr 29, 8:12 PM CDT | TSTM WND DMG | 2 Ese Wamego, KS | DAMAGE TO A RESIDENTIAL HOME, TREE TOPS TWISTED. POSSIBLY CAUSED BY A TORNADO. |
| Apr 29, 8:14 PM CDT | TSTM WND DMG | 2 E Wamego, KS | DAMAGE TO HANGARS AT THE AIRPORT. POSSIBLY CAUSED BY A TORNADO. |
| Apr 29, 8:16 PM CDT | TSTM WND DMG | Belvue, KS | PARTIAL ROOFTOP DAMAGE TO A RESIDENTIAL HOME. POSSIBLY CAUSED BY A TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.3
The text
As transmitted.
694
WFUS53 KTOP 300109
TORTOP
KSC149-197-300130-
/O.NEW.KTOP.TO.W.0010.220430T0109Z-220430T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
809 PM CDT Fri Apr 29 2022
The National Weather Service in Topeka has issued a
* Tornado Warning for...
North central Wabaunsee County in east central Kansas...
Southeastern Pottawatomie County in northeastern Kansas...
* Until 830 PM CDT.
* At 809 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wamego, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wamego and Belvue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3912 9636 3922 9637 3930 9613 3914 9610
TIME...MOT...LOC 0109Z 261DEG 30KT 3919 9632
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Flanagan2 follow-up statements
706
WWUS53 KTOP 300111
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
811 PM CDT Fri Apr 29 2022
KSC149-197-300130-
/O.CON.KTOP.TO.W.0010.000000T0000Z-220430T0130Z/
Wabaunsee-Pottawatomie-
811 PM CDT Fri Apr 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTH
CENTRAL WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES...
At 810 PM CDT, a confirmed tornado was located over Wamego, moving
east at 35 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wamego and Belvue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3912 9636 3922 9637 3930 9613 3914 9610
TIME...MOT...LOC 0110Z 260DEG 31KT 3919 9630
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Flanagan539
WWUS53 KTOP 300118
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
818 PM CDT Fri Apr 29 2022
KSC197-300127-
/O.CAN.KTOP.TO.W.0010.000000T0000Z-220430T0130Z/
Wabaunsee-
818 PM CDT Fri Apr 29 2022
...THE TORNADO WARNING FOR NORTH CENTRAL WABAUNSEE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Kansas.
LAT...LON 3923 9612 3920 9618 3921 9618 3921 9619
3920 9621 3920 9622 3921 9623 3921 9624
3926 9626 3930 9613
TIME...MOT...LOC 0117Z 241DEG 50KT 3923 9619
$$
KSC149-300130-
/O.CON.KTOP.TO.W.0010.000000T0000Z-220430T0130Z/
Pottawatomie-
818 PM CDT Fri Apr 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN POTTAWATOMIE COUNTY...
At 817 PM CDT, a confirmed tornado was located over Belvue, moving
northeast at 60 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Emergency management confirmed tornado. At 8:15PM,
emergency manager reported a tornado on the ground 1 mile
east of Wamego.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Belvue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3923 9612 3920 9618 3921 9618 3921 9619
3920 9621 3920 9622 3921 9623 3921 9624
3926 9626 3930 9613
TIME...MOT...LOC 0117Z 241DEG 50KT 3923 9619
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
FlanaganWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:43 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Apr 29, 6:43 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Topeka KS 643 PM CDT Fri Apr 29 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 257 pm CDT Fri Apr 29 2022 - Severe thunderstorms will develop late this afternoon and extend through the evening hours. Discrete supercells will be capable of large hail and possible tornadoes. A line of storms will develop during the evening hours with the primary hazard being damaging wind gusts and perhaps a few meso vortex tornadoes embedded within the line. - Strong to severe thunderstorms may be possible Monday afternoon and evening. This afternoon and Tonight: Early this afternoon a surface low was located across west central KS with a dryline extending east southeast through Russel, to east of Great Bend to west of Kingman. An EML has overspread the warm sector however sfc heating heating, convergence along the surface dryline and stronger ascent ahead of a a shortwave trough lifting northeast across the Plains will help to erode the capping inversion for a few discrete supercells to develop along and ahead of the dryline across north central and south central KS. The environment will be favorable for any discrete supercells to produce large hail and possible tornadoes given forecast hodographs that show clockwise looping in the lowest 2 to 3KM. This will provide low-level horizontal vorticity to be nearly parcel with the storm relative motions vectors. Thus, any supercell may develop intense low-level rotation that could produce a tornado. Even though surface dewpoints are only in the lower 60s, H5 temperatures are around -17 degree C providing over 2500 J/KG of MLCAPE. There are a few CAMs that show the cap ahead of the dryline not breaking but the latest HRRR that is usually more robust with CIN, shows discrete supercells developing northeast of Newton KS around 22Z and moving northeast into the TOP CWA by 7 PM, and into east central KS by 8 PM. The surface cold front across northwest KS will gradually overtake the dryline and cause a line of storms to develop across the western CWA. There may be a period during the late afternoon through the early evening hours across the western counties for the storms that develop ahead of the front to remain semi-discrete for an hour or two before transitioning into a linear line of the storms. I cannot rule out a possible tornado with any of the semi-discrete storms across north central KS during the late afternoon and early evening hours. This line will move east ahead of the cold front across northeast and east central KS and should move southeast of the CWA by 12 Midnight. Expect damaging wind gusts along the QLCS and since the sfc-3KM shear vectors will be nearly perpendicular to the line there may be a few meso vortex tornadoes embedded within the line through the mid and late evening hours. Saturday through Sunday, the H5 trough across the Plains will lift northeast into the upper Midwest and Great Lakes States. Another upper trough will dig southeast across the western US Saturday night. Expect cooler temperatures and dry conditions for the weekend. Highs on Saturday will reach the lower 60s along the NE border with upper 60s expected across the southern counties. Highs on Sunday will be warmer as the H5 ridge shifts east across the Plains. look for maximum temperatures in the lower to mid 70s. Sunday night through Monday night, an upper trough across the southwest US will lift northeast across the Plains late Monday. Strong southerly low-level flow will advect richer moisture northward across the state. Isentropic lift may cause a few elevated thunderstorms late Sunday night into Monday morning. We may see some clearing Monday afternoon before a surface front shifts southeast across the CWA. Surface convergence across along the front combined with DCVA will provide sufficient lift for numerous showers and thunderstorms Monday afternoon int Monday night. The vertical wind shear combined with instability will be favorable for strong to severe thunderstorms with the better chance across east central KS. Tuesday through Wednesday, another upper level trough will dig southeast across the western US into the southwest US. A downstream ridge will move across the Plains. Expect cooler temperatures with the highs in the 60s. Wednesday night through Friday, the upper level trough across the southwest US will slowly lift northeast. Expect chances for showers and thunderstorms. The vertical shear and instability may be sufficient on Thursday for a some stronger to severe storms. Cloud cover and rain may keep highs in the 60s to lower 70s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 636 PM CDT Fri Apr 29 2022 Strong to severe storms could impact airports for the first few hours of the 00Z TAF period. Will amend as necessary as storms continue to develop and track toward terminals, but have included TSRA and strong winds for the current expected timeframe. A cold front will move through and winds will shift to the west. A line of storms along the front will also shift east of sites as the boundary moves through by 06Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Teefey
Hazardous weather outlook, Apr 29, 7:39 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 739 PM CDT Fri Apr 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-010045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 739 PM CDT Fri Apr 29 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A Tornado Watch is currently in effect. Severe thunderstorms are impacting the region this evening into the early overnight hours. All modes of severe weather will be possible with these storms this evening. Into tonight, storms are expected to form into a squall line along a cold front as they move into far eastern Kansas. Damaging wind gusts and large hail will be the main hazards at that time. Storms should exit the area after midnight. A High Wind Warning is also in effect for north central portions of Kansas until 10 PM. Southwest winds will be between 40 to 50 mph with gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 29, 7:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 6 NW JUNCTION CITY 39.09N 96.89W
04/29/2022 E2.00 INCH GEARY KS STORM CHASER
&&
STLocal storm report, Apr 29, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 2 ESE WASHINGTON 39.81N 97.02W
04/29/2022 WASHINGTON KS PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&Local storm report, Apr 29, 7:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 2 E CHAPMAN 38.97N 96.99W
04/29/2022 E1.50 INCH DICKINSON KS PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
&&Local storm report, Apr 29, 7:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST 6 NW JUNCTION CITY 39.09N 96.90W
04/29/2022 E70 MPH GEARY KS TRAINED SPOTTER
&&Local storm report, Apr 29, 8:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 S CHAPMAN 38.94N 97.02W
04/29/2022 M1.50 INCH DICKINSON KS PUBLIC
&&Local storm report, Apr 29, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TORNADO 7 SE CARLTON 38.62N 97.19W
04/29/2022 DICKINSON KS EMERGENCY MNGR
&&
STThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley, Washington | 30 min |
| Apr 29, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 37 min |
| Apr 29, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 21 min |
| Apr 29, 7:11 PM CDT | Tornado Warning | TOP | Dickinson, Geary | 23 min |
| Apr 29, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 30 min |
| Apr 29, 7:23 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 37 min |
| Apr 29, 7:27 PM CDT | High Wind Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 2 hr |
| Apr 29, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 36 min |
| Apr 29, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 49 min |
| Apr 29, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Riley, Wabaunsee | 46 min |
| Apr 29, 7:59 PM CDT | Tornado Warning | TOP | Dickinson | 17 min |
| Apr 29, 8:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 28 min |
| Apr 29, 8:06 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 24 min |
| Apr 29, 8:07 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 23 min |
| Apr 29, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie | 31 min |
| Apr 29, 8:20 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 13 min |
| Apr 29, 8:20 PM CDT | Tornado Warning | TOP | Morris | 12 min |
| Apr 29, 8:23 PM CDT | Tornado Warning | TOP | Geary, Morris | 22 min |
| Apr 29, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 36 min |
| Apr 29, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| Apr 29, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 40 min |
| Apr 29, 8:36 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 24 min |
| Apr 29, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 22 min |
| Apr 29, 8:43 PM CDT | Tornado Warning | TOP | Jackson, Jefferson | 17 min |
| Apr 29, 8:45 PM CDT | Special Weather Statement | TOP | Franklin, Osage | 30 min |
| Apr 29, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 27 min |
| Apr 29, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 33 min |
| Apr 29, 8:59 PM CDT | Tornado Warning | TOP | Wabaunsee | 16 min |
| Apr 29, 9:02 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 28 min |
| Apr 29, 9:13 PM CDT | Tornado Warning | TOP | Osage, Shawnee, Wabaunsee | 17 min |
| Apr 29, 9:17 PM CDT | Special Weather Statement | TOP | Coffey | 28 min |
| Apr 29, 9:19 PM CDT | Special Weather Statement | TOP | Anderson | 26 min |
| Apr 29, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee | 36 min |
| Apr 29, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 47 min |
| Apr 29, 9:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 28 min |
| Apr 29, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 42 min |
| Apr 30, 3:21 AM CDT | Wind Advisory | TOP | Brown, Clay, Cloud, Dickinson, Geary, Marshall and 6 more | 16 hr |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.